Estimation of early toxicity induced by cytostatic agents used in the chemotherapy of childhood neoplasms
Danuta Kurylak, Andrzej Kurylak, Mariusz Wysocki, Anna Balcar-Boroń
Med Sci Monit 1997; 3(2): PI266-273
In the study we examined the incidence of adverse effects and their severity expressed on the WHO scale as well as of early toxicity induced by cytostatic agents used in the chemotherapy of 109 children with neoplasms treated in the years 1988-1993. The incidents of myelosuppression and related neutropenia and infections predominated in that group of patients. Compared to earlier periods the incidence of toxic complications involving the liver, gasto-intestinal mucasa and kidneys increased. Other adverse effects occurred only occasionally, but not infrequently they were life-threatening. Ara-C was responsible for the most incidents of severe symptoms of myelosuppression and vomiting, while hepatoxicity and toxic damage to the gastro-intesinal mucosa was mostly due to MTX. Symptoms of allergy were the most frequently observed following the treatment with L-aspa and MTX. The incidence of toxic central nervous system complications was the same after Ara-C, CY, ACTD and VCR. Occasional pancreatic complications could be related to the treatment with L-aspa. The cytostatics which caused the significantly most severe complications according to the WHO scale were Ara-C, MTX, VCR, CY and ADM.
Keywords: cytostatic agents, toxicity, childhood neoplasms